Will My Prescription Medications React with the Sun?
When you’re taking prescription medications, it’s important that you know all of the potential side effects. But what if you just want to spend some time in the sun? Here’s what you need to know about how some prescription medications react to sunlight.
Acne medication can be a lifesaver for your self-confidence, but even mild acne medication can cause problems if you’re out in the sun for too long. Over-the-counter medications typically have lower concentrations of active ingredients and don’t react much to sunlight, but prescription-level acne medication can cause skin problems if you’re not careful. Acne treatments that contain retinoids, in particular, can cause problems if exposed to sunlight. Retinoids, especially those given as a prescription-level treatment, can cause photosensitivity and phototoxicity. Phototoxicity manifests as a nasty sunburn on the skin. If you’re not careful, a phototoxic reaction can even result in sun poisoning. Salicylic acid and benzoyl peroxide may also increase sensitivity to sun damage for your skin, so make sure you’re fully prepared to protect your skin if you’re spending time in the sun and using any of these acne medications.
When you’re taking antibiotics, you’re typically doing so to treat an infection. But if you’re not careful with your skin in the sun, your antibiotics could cause more problems for you. Like retinoids, some antibiotics can cause photosensitivity and phototoxic reactions in your skin. This isn’t a skin rash you want to be dealing with. One of the most commonly used antibiotics that can cause photosensitivity is Bactrim. This is an incredibly common antibiotic that’s used to treat all sorts of infections, including UTIs and bronchitis in some cases. If you’re taking Bactrim or another antibiotic like sulfamethoxazole trimethoprim, doxycycline, levofloxacin, ofloxacin, or trimethoprim, you need to be wary of sun exposure and take extra measures to protect yourself. If you thought a normal sunburn was annoying, you definitely don’t want to experience any kind of photosensitive or phototoxic skin rash while you’re on antibiotics.
Antidepressants are incredibly necessary for mental health. Unfortunately, antidepressants can make it more physically dangerous for you to be out in the sun, as well. Some antidepressants prevent your brain from regulating your body’s temperature. As a result, your body won’t know when it’s too hot and when to start sweating to relieve some of that heat. A decrease in sweating and a lack of body temperature regulation means your risk of heat exhaustion and heatstroke is multiplied during the summer months. If decreased sweating is a side effect of your antidepressant medication, make sure you pay close attention to any symptoms of headaches, lightheadedness, nausea, or exhaustion while you’re out in the sun. In addition, make sure you have a solid sun protection plan and that you’re not outside during the hottest parts of the day.
Prescription medications can be lifesaving. But if you plan on being in the sun, you need to understand the risks. If you have questions about prescription medications and skin care for sun damaged skin, contact us to set up an appointment at SE Dermatology Specialists today.